Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 20, 2009, 11:33 AM MST for Mohave County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2009, 11:33 AM MST (18:33 UTC)
- Expired
- Jul 20, 2009, 12:15 PM MST
- In force
- 42 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 3034 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 201833 SVRVEF AZC015-201915- /O.NEW.KVEF.SV.W.0020.090720T1833Z-090720T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1133 AM MST MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 1215 PM MST. * AT 1132 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER WEST CENTRAL MOHAVE COUNTY...OR 36 MILES EAST OF BOULDER CITY...AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3602 11409 3585 11411 3587 11435 3601 11432 TIME...MOT...LOC 1833Z 288DEG 3KT 3596 11419 $$ ASG
3 follow-up statements
000 WWUS55 KVEF 201836 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1136 AM MST MON JUL 20 2009 AZC015-201915- /O.CON.KVEF.SV.W.0020.000000T0000Z-090720T1915Z/ MOHAVE AZ- 1136 AM MST MON JUL 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MST FOR WEST CENTRAL MOHAVE COUNTY... AT 1135 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER WEST CENTRAL MOHAVE COUNTY...OR 8 MILES SOUTHEAST OF TEMPLE BAR AND 8 MILES SOUTHWEST OF MEADVIEW... MOVING EAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3602 11409 3585 11411 3587 11435 3601 11432 TIME...MOT...LOC 1835Z 288DEG 3KT 3596 11419 $$ ASG
000
WWUS55 KVEF 201858
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1158 AM MST MON JUL 20 2009
AZC015-201915-
/O.CON.KVEF.SV.W.0020.000000T0000Z-090720T1915Z/
MOHAVE AZ-
1158 AM MST MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...
AT 1156 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER WEST CENTRAL MOHAVE COUNTY...OR 8
MILES SOUTHEAST OF TEMPLE BAR AND 6 MILES SOUTHWEST OF MEADVIEW
...MOVING EAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3590 11431 3601 11426 3597 11410 3585 11411
3585 11416
TIME...MOT...LOC 1857Z 288DEG 3KT 3595 11417
$$
ASG000
WWUS55 KVEF 201907
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1207 PM MST MON JUL 20 2009
AZC015-201917-
/O.EXP.KVEF.SV.W.0020.000000T0000Z-090720T1915Z/
MOHAVE AZ-
1207 PM MST MON JUL 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 1215 PM MST...
DOPPLER RADAR HAS INDICATED THAT THIS STORM HAS MOVED EAST AND OUT
OF THE WARNED AREA. HEAVY RAIN WILL STILL BE POSSIBLE.
LAT...LON 3590 11431 3601 11426 3597 11410 3585 11411
3585 11416
TIME...MOT...LOC 1907Z 288DEG 3KT 3595 11416
$$
ASGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:33 AM MST, 0 minutes earlier.
Area forecast discussion, Jul 20, 11:33 AM MST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE LAS VEGAS NV 1133 AM PDT MON JUL 20 2009 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH THE WEEK LEADING TO ISOLATED THUNDERSTORMS DEVELOPING MAINLY EACH AFTERNOON AND EVENING. A WEAK DISTURBANCE MAY HELP ENHANCE THUNDERSTORM DEVELOPMENT OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL CAN BE EXPECTED THROUGH MID WEEK AS A STRONG AREA OF HIGH PRESSURE MAINTAINS ITS HOLD. && .UPDATE...CONVECTION NORTH OF THE LAS VEGAS VALLEY CONTINUES TO SLOWLY DRIFT SOUTHWARD...AND IS EXPECTED TO IMPACT THE LAS VEGAS VALLEY EARLY THIS AFTERNOON. AS OF THIS WRITING...AND INITIAL OUTFLOW BOUNDARY HAS PUSHED ACROSS THE VALLEY GUSTING UP TO 25 MPH...BUT STRONGER GUSTS ARE EXPECTED WITHIN THE NEXT COUPLE HOURS AS THESE STORMS GET CLOSER. MODEL SOUNDINGS AND VALUES BASED ON CURRENT OBS INDICATE A SIGNIFICANT AMOUNT OF POTENTIAL ENERGY FOR STORM DEVELOPMENT AT AND SOUTH OF LAS VEGAS...SO STRONG THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTHERN CLARK...EASTERN SAN BERNARDINO...AND MOHAVE COUNTIES...AS OUTFLOWS FROM CURRENT STORMS TO THE NORTH SERVE AS A TRIGGER FOR NEW DEVELOPMENT. LAPSE RATES AND MOISTURE ALOFT ARE IDEAL TODAY FOR HAIL GROWTH...SO HAIL WILL BE A CONCERN WITH ALL THUNDERSTORMS....AS WELL AS FLASH FLOODING TO TO SLOW STORM MOTION. -KENNEDY- && .AVIATION...FOR MCCARRAN...SLOW MOVING THUNDERSTORMS NORTH OF THE AREA CONTINUE TO MOVE TOWARDS KLAS...WITH AN INITIAL OUTFLOW BOUNDARY ALREADY THROUGH THE VALLEY AS OF THIS WRITING...TURNING WINDS TO THE NORTH. BY EARLY THIS AFTERNOON...THUNDERSTORMS SHOULD BE OVER THE VALLEY. AN AWW FOR TSTMS AND WIND GUSTS OVER 35KTS HAS BEEN ISSUED UNTIL 1930Z...BUT MAY NEED TO BE EXTENDED IF SOUTHWARD PROPAGATION OF STORMS SLOWS DOWN FURTHER. LATER IN THE AFTERNOON...CONVECTION SHOULD HAVE INITIATED ELSEWHERE...SO ALL APPROACH CORRIDORS WILL BE AFFECTED BY TSTMS. THE MORMON MESA AND PEACH SPRINGS CORRIDORS WILL HAVE THE GREATEST THUNDERSTORM COVERAGE THIS AFTERNOON AND EVENING...THANKS TO A MINOR SHORTWAVE OVER THE AREA KEEPING CONVECTION RUNNING WELL INTO THE EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AWAY FROM ANY TSTMS WINDS WILL MAINLY BE DIURNAL IN DIRECTION THROUGH TONIGHT. SCATTERED TSTMS ARE EXPECTED AGAIN TODAY ACROSS THE AREA WITH THE MAIN THREAT IN AND NEAR STORMS BEING GUSTY AND ERRATIC WINDS. STORMS SHOULD WIND DOWN BETWEEN 03Z AND 06Z TUESDAY. -KENNEDY- && .PREV DISCUSSION...FROM 415 AM PDT...THE OVERALL PATTERN WILL ONLY SEE SUBTLE DAY-TO-DAY CHANGES THROUGH WEDNESDAY AS THE RIDGE AXIS REMAINS OVER THE AREA AND MOISTURE RECIRCULATES. BOTH THE NAM AND GFS SOLUTIONS SHOW A WEAK VORT MAX HANGING AROUND SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY WHICH APPEARS TO BE LEFT FROM THE INVERTED TROUGH WHICH PUSHED UP FROM SOUTHEAST CALIFORNIA ON SUNDAY. THIS MAY HELP ENHANCE CONVECTIVE DEVELOPMENT TODAY. THE 500 MB STREAMLINES OFF BOTH THE NAM AND GFS INDICATE THE CENTER OF THE ANTICYCLONIC CIRCULATION BECOMES MORE ORGANIZED OVER THE CENTRAL CALIFORNIA COAST BY THIS EVENING THEN MIGRATES NEAR NORTHERN INYO COUNTY TUESDAY. THIS WILL LEAD TO A NORTHERLY STEERING FLOW TODAY THEN NORTHEAST ACROSS SOUTHERN NEVADA TUESDAY AFTERNOON AND EVENING. THIS IS FAVORABLE FOR DIRECTING CONVECTION FROM LINCOLN COUNTY DOWN INTO NORTHEAST AND CENTRAL CLARK COUNTY. WILL HAVE TO KEEP AN EYE ON THIS TUESDAY LATE AFTERNOON AND EVENING SINCE THIS PATTERN HAS HISTORICALLY PRODUCED SEVERE STORMS FOR CLARK COUNTY. THE HIGH PRESSURE CENTER THEN MIGRATES INTO CENTRAL NEVADA WEDNESDAY FOR CONTINUED EAST TO NORTHEAST FLOW OVER THE SOUTHERN HALF OF THE AREA. TEMPERATURES WILL GENERALLY REMAIN A FEW DEGREES ABOVE NORMAL BUT OF COURSE WILL BE SIGNIFICANTLY INFLUENCED BY ANY THUNDERSTORMS. && .LONG TERM...IN THE BIG PICTURE THINGS BASICALLY STAY THE SAME THROUGH THE EXTENDED - A RIDGE IN THE WEST AND A TROUGH IN THE EAST. THE MAIN ISSUE ON THURSDAY IS HOW MUCH DRYING TAKES PLACE ACROSS THE AREA AS AN UPPER LOW MOVES INTO THE PAC NW. MOISTURE-WISE THAT DAY WE WILL BASICALLY BE WORKING WITH WHATEVER IS ALREADY IN PLACE ACROSS THE AREA. FOR NOW A BROADBRUSH SLIGHT CHANCE OF THUNDERSTORMS OVER THE FAVORED HIGHER TERRAIN OF THE NORTH...THE SPRING MOUNTAINS AND MOHAVE COUNTY LOOKS REASONABLE. FRIDAY INTO SATURDAY LOOKS INTERESTING AND POTENTIALLY ACTIVE AS BOTH THE OPERATIONAL RUNS OF THE ECMWF AND GFS CONTINUE TO SHOW A PUSH OF MOISTURE ADVANCING NORTHWARD AROUND THE UPPER RIDGE WHICH IS SHOWN TO BECOME CENTERED NEAR THE FOUR CORNERS REGION - A FAVORED SPOT TO ALLOW MOISTURE TO COME ON INTO OUR AREA. AN EXPANDING THETA-E RIDGE INTO UTAH AND 850 MB DEWPOINTS APPROACHING +8C AND PWATS OVER AN INCH INTO THE SOUTHERN MOJAVE DESERT COMBINED WITH INCREASING INSTABILITY ALL SUPPORT WIDESPREAD SLIGHT CHANCE POPS FOR BOTH AFTERNOONS EVEN IN THE VALLEYS FROM I-15 SOUTHWARD. IF ONE COULD TRUST THE SMALLER DETAILS SHOWN SUCH AS A RIPPLE IN THE 500 MB HEIGHTS INDICATIVE OF SOME SORT OF INVERTED TROUGH CROSSING THROUGH...THIS WOULD FURTHER POINT TO A POTENTIALLY ACTIVE DAY WITH A FEATURE TO DRIVE CONVECTION INTO THE NIGHT - MOST LIKELY FRIDAY NIGHT. TEMPWISE MODELS CAME IN MUCH COOLER ESPECIALLY FOR FRIDAY AND OPTED TO HALF STEP AND JUST GO WITH A BLEND FOR NOW. BUT IF IT IS VERY ACTIVE CONVECTION-WISE THE CURRENT HIGHS ARE STILL WAY TOO WARM. SUNDAY AND BEYOND THE MODELS DIVERGE WITH HOW THEY HANDLE THE UPPER LOW OVER THE PAC NW WHICH EITHER CUTS OFF AND REMAINS THERE OR IS LONG GONE TO THE EAST. THE MAIN IMPACT ON THAT WOULD BE ON HOW MUCH DRYING TAKES PLACE IN THE NORTHERN CWFA. OTHERWISE IT LOOKS LIKE WE GO BACK INTO RECYCLING WHATEVER MOISTURE IS AROUND WITH TYPICAL AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN. HIGH TEMPS WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL. && .CLIMATE...THROUGH JULY 19TH THE LOW TEMPERATURE AT MCCARRAN INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH DAY MAKING IT THE 23RD DAY IN A ROW WITH SUCH A LOW TEMPERATURE MAKING IT THE SECOND LONGEST STRETCH OF 80 DEGREE OR BETTER LOW TEMPERATURES ON RECORD. THE RECORD FOR CONSECUTIVE DAYS WITH A LOW TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY STRETCH THAT STARTED ON JUNE 29 2007. GIVEN THE CURRENT WEATHER PATTERN THERE IS A VERY GOOD CHANCE WE COULD BREAK THAT RECORD. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE CA...NONE. && ADAIR/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 5:40 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 540 AM PDT MON JUL 20 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-210700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 540 AM PDT MON JUL 20 2009 /540 AM MST MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE OVER SOUTHERN NEVADA WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS CLARK...LINCOLN AND MOHAVE COUNTIES THIS MORNING THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS ASIDE FROM LIGHTNING WILL BE GUSTY WINDS OVER 45 MPH. BRIEF HEAVY RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE THROUGH THE WEEK ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:45 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 45 min |
| Jul 20, 11:20 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Jul 20, 11:50 AM MST | Flash Flood Warning | VEF | Mohave | 115 min |
| Jul 20, 1:05 PM MST | Flash Flood Warning | VEF | Mohave | 115 min |
| Jul 20, 1:21 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
| Jul 20, 1:40 PM MST | Flash Flood Warning | VEF | Mohave | 80 min |
| Jul 20, 2:26 PM MST | High Wind Warning | VEF | Mohave | 92 min |
| Jul 20, 2:47 PM MST | Areal Flood Advisory | VEF | 66 min | |
| Jul 20, 3:08 PM MST | Areal Flood Advisory | VEF | 64 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.